Texas, 2020

Drought in Texas, October 1 to 31, 2020

October 1 to 31, 2020 · NWS EPZ · 5 events in 5 counties and zones

Another dry month saw no change in the drought conditions for Far West Texas with most of the area in Severe(D2) drought.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another dry month saw no change in the drought conditions for Far West Texas with most of the area in Severe(D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 30, 10:03 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 30, 10:03 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1103 PM MDT Wed Sep 30 2020

...UPDATED AVIATION...

.AVIATION...06Z TAF CYCLE
VFR conditions expected through the period. SKC-FEW250 will
persist. Surface winds will be light and variable following
typical drainage patterns overnight. Southeast winds of 10G18KT
will develop at most terminals after 18Z.

&&

.PREV DISCUSSION...203 PM MDT Wed Sep 30 2020...

.SYNOPSIS...
High pressure aloft will bring warm dry weather with above normal
temperatures across southern New Mexico and west Texas through
early next week. Winds will be mostly light to occasionally
breezy.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
Radiational cooling will be rather efficient tonight with clear
skies and light winds. Expecting mainly 50s with some more rural
and elevated areas approaching the 40s as high pressure remains
in control.

Dry northwest flow aloft continues on Thursday as deep troughing
remains to our east. A weak backdoor will begin working its way into
eastern portions of the area during the evening hours, increasing
the winds perhaps into the 10 to 20 mph range. Regardless,
conditions will remain dry through Thursday with high temperatures
topping out in the upper 80s to near 90 degrees across the lowlands
under clear skies.

&&

35-DeLizio

.LONG TERM...Thursday night through Wednesday
Strong Canadian surface high dropping southward into the plains
will push very weak cold front into the CWA from the east Thursday
night. Surface gradients will strengthen causing east to
southeast winds to be near the breezy category Thursday night,
especially along western facing slopes. Otherwise temperature
advection will be minimal behind the boundary with Friday high
temperatures cooling by less than 5 degrees most locations.

Otherwise southern New Mexico and west Texas will remain between
high amplitude ridge west of the divide and deep troughing to the
east through Saturday with a persisting dry subsiding northwest
flow aloft. Falling heights across the northern Rockies will tend
to flatten ridge Sunday and Monday but this will pattern will
result in 500 mb height center and associated east to west ridge
axis to become aligned across southern New Mexico. This scenario
will sustain dry weather and above normal temperatures into the
weekend.

Another weak cold front may again move east to west across the
CWA Saturday night but again expect Sunday high temperatures will
cool by only about 5 degrees which will still be around 5 degrees
above normal. Ridge aloft will remain aligned across the CWA
vicinity keeping warm dry weather in place into Wednesday.

&&

.FIRE WEATHER...
Very dry conditions will remain in place for the next several days
with highs around 5 to 10 degrees above normal. Min RH values will
drop to 10 or below each afternoon for most lowland and mountain
locations. Winds will be very light today but are expected to
increase some for Thursday and Friday. Even with the increase,
however, winds will remain below critical thresholds. Vent rates
will be poor to fair for today, but with the increase in winds
improve in most location to fair to good for Thursday.

&&

35-DeLizio

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 53  90  58  89 /   0   0   0   0
Sierra Blanca           52  85  51  83 /   0   0   0   0
Las Cruces              47  88  53  86 /   0   0   0   0
Alamogordo              49  88  51  85 /   0   0   0   0
Cloudcroft              40  66  37  64 /   0   0   0   0
Truth or Consequences   52  87  55  87 /   0   0   0   0
Silver City             52  83  51  81 /   0   0   0   0
Deming                  46  90  51  88 /   0   0   0   0
Lordsburg               53  90  55  87 /   0   0   0   0
West El Paso Metro      59  91  59  88 /   0   0   0   0
Dell City               49  87  48  86 /   0   0   0   0
Fort Hancock            56  92  55  91 /   0   0   0   0
Loma Linda              57  82  54  81 /   0   0   0   0
Fabens                  56  90  56  88 /   0   0   0   0
Santa Teresa            52  88  53  86 /   0   0   0   0
White Sands HQ          57  87  56  85 /   0   0   0   0
Jornada Range           53  87  53  84 /   0   0   0   0
Hatch                   50  87  52  86 /   0   0   0   0
Columbus                53  89  53  87 /   0   0   0   0
Orogrande               52  87  53  86 /   0   0   0   0
Mayhill                 45  74  42  76 /   0   0   0   0
Mescalero               43  76  40  74 /   0   0   0   0
Timberon                44  73  40  73 /   0   0   0   0
Winston                 42  80  42  81 /   0   0   0   0
Hillsboro               49  87  48  86 /   0   0   0   0
Spaceport               47  86  52  84 /   0   0   0   0
Lake Roberts            45  84  46  82 /   0   0   0   0
Hurley                  45  85  48  84 /   0   0   0   0
Cliff                   51  90  53  89 /   0   0   0   0
Mule Creek              52  87  52  85 /   0   0   0   0
Faywood                 52  84  51  82 /   0   0   0   0
Animas                  51  91  50  89 /   0   0   0   0
Hachita                 49  89  49  87 /   0   0   0   0
Antelope Wells          52  90  50  88 /   0   0   0   0
Cloverdale              55  86  53  85 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

32-Pegram/35-Delizio/05-Rogash
Hazardous weather outlook, Sep 30, 10:20 AM MST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1120 AM MDT Wed Sep 30 2020

NMZ401>417-TXZ418>424-011730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1120 AM MDT Wed Sep 30 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DeLizio

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Western El Paso County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month of October across the entire zone.

Drought, Eastern/Central El Paso County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of October. The El Paso International Airport reported 0.18 inches of precipitation which was 0.43 inches below normal.

Drought, Salt Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought conditions remained in place through the month of October.

Drought, Southern Hudspeth Highlands

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the entire zone except for the far west which remained in Moderate(D1) drought.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924212, 924214, 924215, 924218, 924219.